Alert archive / Montana / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 6, 2008, 2:20 PM MDT for 5 counties in Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2008, 2:20 PM MDT (20:20 UTC)
- Expired
- Jul 6, 2008, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Big Horn County, MT, Custer County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT
The radar
The Billings radar (KBLX), 160 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:42 AM MDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 6, 8:42 AM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
842 AM MDT SUN JUL 6 2008
.SHORT TERM...VALID FOR TDY AND MON...
TAIL OF WEAK JET MAX WAS EXITING EASTERN MONTANA THIS MORNING.
ISOLATED SHOWERS AND THUNDERSTORMS WERE LINGERING OVER SOUTHEAST
MONTANA WITH THIS FEATURE. AS THE ENERGY SWINGS DEEPER INTO NORTH
DAKOTA THIS MORNING...THIS ACTIVITY SHOULD DIMINISH. ATTENTION
THEN TURNS TO STRONGER ENERGY OVER EASTERN OREGON. THIS WAVE
PROGGED TO RIDE ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING THIS
AFTERNOON. MODELS WERE QUITE DIFFERENT IN HANDLING THINGS WITH
THE WRF MAINTAINING A BIT OF A MID LEVEL CAP AND LIMITING CAPE
AND LOW LEVEL SHEAR THROUGH THE AFTERNOON. THE GFS ERODES THE CAP
EARLY IN THE AFTER AND GOES FREE LIFTING WITH CAPES AROUND
1200J/KG IN BILLINGS BY 3 PM. SHEAR NOT THAT GREAT ON THE GFS
EITHER...BUT ENOUGH CAPE TO KEEP STORMS REDEVELOPING. BOTH MODELS
WERE QUITE UNSTABLE WITH GOOD SHEAR OVER SOUTHERN SECTIONS...LIKE
DOWN TOWARD SHERIDAN. LOOKS LIKE THINGS WILL GET GOING JUST OFF
THE SLOPES NEAR RED LODGE OR DOWN TOWARD PRYOR THIS AFTERNOON AND
THEN SHIFTS IT EAST. MENTION OF SEVERE IN THE ZONES LOOKS GOOD.
REST OF FORECAST PACKAGE IN GOOD SHAPE. NO CHANGES. HUMPHREY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
LITTLE IN THE WAY CHANGES NEEDED THROUGH THE FIRST HALF OF THE
EXTENDED AS MODELS AGREE WELL ON GENERALLY DRY CONDITIONS ACROSS
THE REGION. RELATIVELY LITTLE CHANCE OF PRECIP WILL BE MAINLY IN
THE HIGHER TERRAIN WEST. TEMPERATURES WILL BE AROUND NORMALLY
EXPECTED HIGHS IN NORTHWESTERLY FLOW.
DO EXPECT SOME MORE DEFINED RIDGING TO DEVELOP OVER THE AREA FOR
WEDNESDAY AND THURSDAY IN ADVANCE OF APPROACHING FRONTAL
SYSTEM...RESULTING IN THE HIGHEST FORECAST TEMPERATURES THROUGH
THE EXTENDED PERIOD WITH TEMPS IN THE MID 90S THURSDAY.
THE END OF THE EXTENDED...BEGINNING THURSDAY NIGHT... HOWEVER IS
STILL PRETTY UNCERTAIN AS TO TIMING OF FRONTAL PASSAGE. GFS FAVORS
EARLIER TRACK...BRINGING COLD AIR INTO THE AREA OVERNIGHT ON THURSDAY
NIGHT RESULTING IN MUCH COOLER TEMPS FOR FRIDAY. WHEREAS THE ECMWF
FAVORS A LATER TRACK WITH FRONTAL PASSAGE FRIDAY
EVENING/NIGHT...MAKING FRIDAY A VERY WARM DAY AND SATURDAY THE
COOLER DAY. GOING MAX TEMPS FOR FRIDAY LOOK LIKE THEY SPLIT THE
DIFFERENCE AT THIS POINT...SO CONSIDERING TIMING ISSUES I AM PRONE
TO KEEP TEMPS CLOSE FORECAST THROUGH THE PERIOD AS TO AVOID YO-
YOUNG ON TEMPS... HAVE LOWERED TEMPS SLIGHTLY TO MORE EASILY
BLEND WITH NEIGHBORING OFFICES. SAME GOES FOR POPS THROUGH THE
LAST COUPLE DAYS OF THE EXTENDED. EXPECT STRONG TO SEVERE
THUNDERSTORMS WITH THE FRONTAL SYSTEM AND A GENERAL CHANCE FOR
POPS FOLLOWING THE FROPA. DIFFICULTY OF WHERE AND WHEN FROPA WILL
OCCUR WILL DECIDE EXTENT...DURATION...AND INTENSITY OF WEATHER
SYSTEM. GILSTAD
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THIS MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS MUCH OF THE AREA. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY
FROM BILLINGS AND LOCATIONS EAST. MVFR AND IFR CONDITIONS WILL BE
POSSIBLE IN AND NEAR ANY THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TONIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 085 061/088 059/082 059/090 060/093 063/086 061/082
3/T 30/U 00/U 00/U 02/T 20/U 22/T
LVM 083 051/085 048/082 049/086 052/089 053/084 052/078
3/T 30/U 00/U 00/U 02/T 20/B 22/T
HDN 087 059/088 059/084 058/091 060/096 062/090 059/085
4/T 30/U 00/U 00/U 02/T 20/U 22/T
MLS 087 063/088 061/083 058/090 062/095 064/089 062/085
3/T 30/U 00/U 00/U 02/T 20/U 22/T
4BQ 087 062/088 060/081 058/088 062/095 063/089 061/084
4/T 40/U 00/U 00/U 02/T 20/U 22/T
BHK 089 061/086 059/079 055/086 059/094 059/088 057/085
2/T 30/B 00/U 00/U 02/T 20/U 22/T
SHR 082 055/085 054/080 053/086 056/091 055/086 053/080
5/T 50/U 00/U 00/B 02/T 20/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 6, 11:44 AM MDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1144 AM MDT SUN JUL 6 2008 MTZ028>042-056>058-063>068-WYZ098-099-071800- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1144 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM RED LODGE TO BILLINGS. BE PREPARED FOR THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH A FEW OF THESE STORMS. ALSO...FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 1:51 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
151 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL STORY 44.58N 106.89W
07/06/2008 M1.00 INCH SHERIDAN WY CO-OP OBSERVER
&&
SOLUMLocal storm report, Jul 6, 2:02 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 13 SSW SHERIDAN 44.62N 107.06W
07/06/2008 M0.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
SOLUMLocal storm report, Jul 6, 2:08 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 13 SSE SHERIDAN 44.62N 106.86W
07/06/2008 M0.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
SOLUMThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:09 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 66 min |
| Jul 5, 7:11 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 19 min |
| Jul 5, 7:22 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 53 min |
| Jul 5, 7:34 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 56 min |
| Jul 6, 1:46 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River, Rosebud | 59 min |
| Jul 6, 2:44 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River, Rosebud | 45 min |
| Jul 6, 3:30 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 60 min |
| Jul 6, 4:28 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River, Rosebud | 62 min |
| Jul 6, 5:35 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 55 min |
| Jul 6, 1:45 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 60 min |
| Jul 6, 2:36 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 43 min |
Nearby
Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.